Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 285, NWS Dodge City, KS

September 10, 2023Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2023, 3:42 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2023, 3:42 PM CDT (20:42 UTC)
Expired
Sep 10, 2023, 4:22 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS53 KDDC 102042
SVRDDC
KSC055-093-171-102145-
/O.NEW.KDDC.SV.W.0285.230910T2042Z-230910T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
342 PM CDT Sun Sep 10 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...

* Until 445 PM CDT.

* At 342 PM CDT, a severe thunderstorm was located 16 miles south of
  Leoti, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10137 3826 10113 3837 10112 3843 10074
      3806 10079 3816 10138
TIME...MOT...LOC 2042Z 275DEG 27KT 3824 10131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
5 follow-up statements
839 
WWUS53 KDDC 102052
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
352 PM CDT Sun Sep 10 2023

KSC055-093-171-102145-
/O.CON.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Kearny KS-Finney KS-Scott KS-
352 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHERN SCOTT
COUNTIES...

At 351 PM CDT, a severe thunderstorm was located 18 miles south of
Leoti, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10137 3826 10113 3837 10112 3843 10074
      3806 10079 3816 10138
TIME...MOT...LOC 2051Z 277DEG 21KT 3823 10125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
679 
WWUS53 KDDC 102100
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
400 PM CDT Sun Sep 10 2023

KSC055-093-171-102145-
/O.CON.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Kearny KS-Finney KS-Scott KS-
400 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHERN SCOTT
COUNTIES...

At 359 PM CDT, a severe thunderstorm was located 16 miles north of
Deerfield, moving east at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10135 3826 10113 3837 10112 3843 10074
      3806 10079 3816 10136
TIME...MOT...LOC 2059Z 286DEG 16KT 3822 10122 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
505 
WWUS53 KDDC 102106
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
406 PM CDT Sun Sep 10 2023

KSC055-093-171-102145-
/O.CON.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Kearny KS-Finney KS-Scott KS-
406 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHERN SCOTT
COUNTIES...

At 406 PM CDT, a severe thunderstorm was located 14 miles north of
Deerfield, moving southeast at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10135 3826 10113 3837 10112 3843 10074
      3806 10079 3816 10136
TIME...MOT...LOC 2106Z 298DEG 20KT 3819 10119 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
637 
WWUS53 KDDC 102116
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
416 PM CDT Sun Sep 10 2023

KSC171-102125-
/O.CAN.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Scott KS-
416 PM CDT Sun Sep 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3826 10129 3826 10103 3825 10078 3806 10079
      3816 10133
TIME...MOT...LOC 2115Z 276DEG 11KT 3819 10118 

$$

KSC055-093-102145-
/O.CON.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Kearny KS-Finney KS-
416 PM CDT Sun Sep 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN KEARNY AND NORTHWESTERN FINNEY COUNTIES...

At 415 PM CDT, a severe thunderstorm was located 14 miles north of
Deerfield, moving east at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10129 3826 10103 3825 10078 3806 10079
      3816 10133
TIME...MOT...LOC 2115Z 276DEG 11KT 3819 10118 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
629 
WWUS53 KDDC 102122
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
422 PM CDT Sun Sep 10 2023

KSC055-093-102132-
/O.CAN.KDDC.SV.W.0285.000000T0000Z-230910T2145Z/
Kearny KS-Finney KS-
422 PM CDT Sun Sep 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3826 10129 3826 10103 3825 10078 3806 10079
      3816 10133
TIME...MOT...LOC 2121Z 275DEG 27KT 3819 10111 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:48 PM CDT, 54 minutes earlier.

Area forecast discussion, Sep 10, 2:48 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
248 PM CDT Sun Sep 10 2023

...Updated Mesoscale...

.MESOSCALE DISCUSSION...
Issued at 248 PM CDT Sun Sep 10 2023

Surface observations at 230 pm showed the expected cold front
draped over northern Kansas, just north of I-70. Lingering clouds
from morning convection lingered across much of central Kansas,
limiting instability in these areas. Visible satellite imagery
confirmed sunshine was building instability mainly along and west
of US 83; mesoanalysis already showed moderate instability with
MUCAPE of 1-2k J/kg in these areas. Visible satellite also showed
agitated cumulus along and south of the cold front, and along the
lee trough/dry line over NW KS. Thunderstorms are expected to
develop in these areas of frontal convergence by 4-5 pm, then
propagate southward through SW KS through this evening. Bulk shear
of 35-40 kts should support some supercell structures at least
initially, when 1-2 inch hail is most likely, but linear forcing
along the front and combining outflows will lead to upscale growth
to an MCS with outflow winds the primary risk this evening. A
deep moisture axis analyzed at 850 mb and precipitable water well
over 1 inch will easily support locally heavy rainfall.

A severe thunderstorm watch will likely be required this evening
for portions of SW KS.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 236 PM CDT Sun Sep 10 2023

During the short-term forecast period, the synoptic pattern will
be characterized by the presence of an upper-level high pressure
system situated over northern Mexico and along the border.
Concurrently, a long-wave trough will be digging into the Northern
Plains through Monday. Between these two features, a series of
weak shortwave disturbances will slide through the region, moving
through the Central Plains from tonight through Monday. Upper
level ridging then builds over the Rockies Monday into Monday
night.

Current satellite trends show ample cloud cover remaining over
central Kansas with clearing across eastern Colorado and far
western Kansas. At the surface, a cold front is currently draped
along the KS/NE border. This cold front is expected to slide
southward this evening and into Oklahoma by sunrise tomorrow. The
atmosphere across far western Kansas will become very unstable
this afternoon with CAPE values around 3000 J/kg and 0-6 shear
over 30 knots. Short term CAM models depict thunderstorms
development along the cold front late this afternoon and continue
into this evening as it slides southward. A few storms across far
western Kansas are expected to become severe with large hail
being the main threat initially, moving into more of a wind threat
as time progresses. An isolated tornado can not be ruled out.
Additional storms are expected to continue overnight as another
disturbance moves through the area. Drizzle or even patchy fog may
be a concern tomorrow morning but visibility look to remain above
a mile at this time. Mostly cloudy skies continue throughout the
day with precipitation ending from north to south as the day
progresses. Cloudiness should then decrease from north to south as
we head into tomorrow night, generally north of Highway 50. Other
areas may remain cloudy as we head into Tuesday morning. Winds
through the short term will start out from a southeasterly
direction this afternoon, shifting to the northeast behind the
cold front this evening into the overnight hours. These
northeasterly winds continue through Monday before coming light
and variable Monday night. Temperatures during the short term
forecast will range from the mid 50s across west central Kansas to
low 60s across south central Kansas for Lows. Highs tomorrow only
look to reach into the 60s due to the ample cloud cover and
scattered rain showers. Lows tomorrow night range from the mid 40s
across west central Kansas to low 50s across south central
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 PM CDT Sun Sep 10 2023

The upper level ridge over the Plains will quickly be pushed
eastward as a weak upper level disturbances in westerly flow
traverses from the Pacific Northwest Wednesday down into the
Plains by Friday. Several shortwaves are depicted to move through
the area during this time frame and bring increased chanced of
rain across western Kansas. Surface based instability will be
lacking so I believe most of these showers will fall as stratiform
rain. Exact timing and placement of these showers remain uncertain
so future model runs will need to be watched. It is possible that
given the stable lower levels that much of the heavier rain will
pass to the south of Kansas, or along the southern tier from
Coldwater to Elkhart. Below normal temperatures are expected
throughout the short term due to the ample cloud cover and
scattered rain showers. Highs Tuesday look to reach into the 70s
with highs only in the 60s Wednesday and Thursday. We may struggle
to get to around 70 degrees Friday depending on how much cloud
cover there is. We then rebound into the 70s this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Sep 10 2023

Mid level clouds and scattered showers will continue around the
DDC and HYS terminals this afternoon with VFR conditions expected
at the GCK and LBL terminals. Thunderstorms are expected to
develop this evening and move over the terminals. MVFR to IFR
conditions will be possible as these storms move through the area.
More storms and lower clouds envelop the area overnight creating
IFR to VIFR conditions by sunrise tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  66  50  74 /  90  60  10  10
GCK  57  65  49  72 /  80  60  10  10
EHA  57  64  51  71 /  70  60  20  30
LBL  58  64  50  72 /  90  60  20  20
HYS  57  70  48  75 /  90  40  10   0
P28  62  69  54  75 /  80  70  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Sep 10, 4:55 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CDT Sun Sep 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-111000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CDT Sun Sep 10 2023 /355 AM MDT Sun Sep 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening
between 3 pm and 11 pm. Hail as large as 2 inches in diameter and
wind gusts in excess of 60 mph are possible. The most favored
area for severe storms is along and west of a line from WaKeeney
to Dodge City to Coldwater.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed.

In the hours before

Special weather statement, Sep 10, 3:27 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
327 PM CDT Sun Sep 10 2023

KSZ043-062-063-102100-
Finney KS-Kearny KS-Scott KS-
327 PM CDT Sun Sep 10 2023

...A strong thunderstorm will impact portions of northeastern Kearny,
northwestern Finney and southwestern Scott Counties through 400 PM
CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Leoti, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10112 3852 10113 3860 10101 3811 10091
      3814 10144 3826 10145
TIME...MOT...LOC 2027Z 268DEG 30KT 3824 10135

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 10:32 PM CDTSpecial Weather StatementDDCTrego43 min
Sep 9, 10:48 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego42 min
Sep 9, 11:23 PM CDTSevere Thunderstorm WarningDDCLane, Ness21 min
Sep 9, 11:45 PM CDTSpecial Weather StatementDDCNess45 min
Sep 10, 12:06 AM CDTSpecial Weather StatementDDCLane, Scott39 min
Sep 10, 12:53 AM CDTSpecial Weather StatementDDCLane52 min
Sep 10, 1:22 AM CDTSpecial Weather StatementDDCFinney, Kearny53 min
Sep 10, 1:52 AM CDTSpecial Weather StatementDDCGrant, Gray, Haskell, Kearny53 min
Sep 10, 3:33 AM CDTSpecial Weather StatementDDCMeade, Seward42 min
Sep 10, 3:27 PM CDTSpecial Weather StatementDDCWichita33 min
Sep 10, 4:21 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny42 min
Sep 10, 4:57 PM CDTSpecial Weather StatementDDCLane, Scott48 min
Sep 10, 5:02 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny58 min
Sep 10, 5:15 PM CDTSevere Thunderstorm WarningDDCLane, Scott39 min
Sep 10, 5:55 PM CDTSpecial Weather StatementDDCFinney35 min
Sep 10, 5:55 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward65 min
Sep 10, 6:12 PM CDTSevere Thunderstorm WarningDDCMeade, Seward45 min
Sep 10, 6:56 PM CDTSpecial Weather StatementDDCMeade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.